Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 149, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 14, 2011, 8:01 PM EDT for Carroll County, Patrick County, Virginia; Surry County, North Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2011, 8:01 PM EDT (00:01 UTC)
- Expired
- May 14, 2011, 9:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Surry County, NC, Carroll County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 8:20 PM EDT | TSTM WND DMG | 2 Ssw Mount Airy, NC | TREE DOWN IN THE WESTFIELD COMMUNITY |
| May 14, 8:25 PM EDT | TSTM WND DMG | Mount Airy, NC | TREE DOWN IN TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
154
WUUS51 KRNK 150001
SVRRNK
NCC171-VAC035-141-150100-
/O.NEW.KRNK.SV.W.0149.110515T0001Z-110515T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT SAT MAY 14 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
EASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 900 PM EDT.
* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MOUNTAIN PARK...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
BOTTOM...
PINE RIDGE...
CANA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3642 8096 3643 8096 3656 8088 3656 8084
3659 8086 3684 8070 3662 8036 3631 8082
TIME...MOT...LOC 0001Z 220DEG 14KT 3644 8083
$$
KK3 follow-up statements
748
WWUS51 KRNK 150018
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 PM EDT SAT MAY 14 2011
NCC171-VAC035-141-150100-
/O.CON.KRNK.SV.W.0149.000000T0000Z-110515T0100Z/
SURRY NC-PATRICK VA-CARROLL VA-
818 PM EDT SAT MAY 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR EASTERN CARROLL...SOUTHWESTERN PATRICK AND SURRY COUNTIES...
AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BOTTOM...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
BOTTOM...
PINE RIDGE...
LAMBSBURG...
CANA...
FANCY GAP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!
&&
LAT...LON 3642 8096 3643 8096 3656 8088 3656 8084
3659 8086 3684 8070 3662 8036 3631 8082
TIME...MOT...LOC 0018Z 220DEG 14KT 3649 8078
$$
KK529
WWUS51 KRNK 150041
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 PM EDT SAT MAY 14 2011
NCC171-VAC035-141-150100-
/O.CON.KRNK.SV.W.0149.000000T0000Z-110515T0100Z/
SURRY NC-PATRICK VA-CARROLL VA-
841 PM EDT SAT MAY 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR EASTERN CARROLL...SOUTHWESTERN PATRICK AND NORTHWESTERN SURRY
COUNTIES...
AT 840 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR CANA...MOVING NORTHEAST AT 15
MPH.
LOCATIONS IMPACTED INCLUDE...
CANA...
ARARAT...
GROUNDHOG MOUNTAIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!
&&
LAT...LON 3651 8090 3655 8089 3656 8088 3656 8084
3659 8086 3684 8070 3662 8036 3650 8054
TIME...MOT...LOC 0041Z 226DEG 13KT 3663 8066
$$
KK854
WWUS51 KRNK 150056
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT SAT MAY 14 2011
NCC171-VAC035-141-150106-
/O.EXP.KRNK.SV.W.0149.000000T0000Z-110515T0100Z/
SURRY NC-PATRICK VA-CARROLL VA-
856 PM EDT SAT MAY 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARROLL...SOUTHWESTERN
PATRICK AND NORTHWESTERN SURRY COUNTIES EXPIRES AT 900 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
ADDITIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE
TONIGHT.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3651 8090 3655 8089 3656 8088 3656 8084
3659 8086 3684 8070 3662 8036 3650 8054
TIME...MOT...LOC 0056Z 226DEG 13KT 3667 8061
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:52 PM EDT, 9 minutes earlier.
Area forecast discussion, May 14, 7:52 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT SAT MAY 14 2011
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE
REMAINDER OF THE WEEKEND AS A COLD FRONT MOVES THROUGH THE REGION
SUNDAY MORNING AND AFTERNOON...AND THEN A SLOW MOVING UPPER LEVEL
LOW PRESSURE SYSTEM AFFECTS THE UPPER MIDWEST THROUGH THE MIDDLE
OF THE COMING WORKWEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 630 PM...RADAR SHOWS ONE BAND OF SHOWERS/TSTMS HAS MOVED
EAST OF THE CWA...BUT ANOTHER IS SWINGING INTO THE WEST. HIGHER
RESOLUTION SHORT RANGE MODELS SHOW THIS BAND PRODUCING SOME HEAVY
RAIN ACROSS THE NW NC FOOTHILLS...AND INTO FAR SW VA ALONG THE
BLUE RIDGE. THIS IS SUPPORTED BY RADAR TRENDS...AND THE DEEP
MOISTURE CONVERGENCE SHOWN ON SPC/S MESO-ANALYSIS. THIS IS THE
SAME AREA THAT RECEIVED HEAVY RAIN FRIDAY EVENING. SO HAVE ISSUED
A SHORT FUSED FLASH FLOOD WATCH THRU MIDNIGHT. ALSO ADJUSTED THE
POPS THRU THE EVENING HOURS TO MATCH THE PROGRESS OF THE BAND IN
THE WEST.
PREVIOUS DISCUSSION...
TWO AREAS THAT WE WILL BE KEEPING AN EYE ON DURING THE EVENING.
ONE BATCH OF SHOWER AND THUNDERSTORM ACTIVITY...CURRENTLY
EXTENDING FROM THE ALLEGHANY HIGHLANDS THROUGH SOUTHSIDE
VIRGINIA...IS MOVING TO THE NORTH. THIS BATCH WILL CONTINUE TO
PRODUCE MAINLY BRIEF BUT STRONG DOWNPOURS BEFORE MOVING OUT OF THE
AREA TO THE NORTH BY AROUND 8 PM.
HOWEVER...WILL BE KEEPING AN EYE ON THE MOUNTAIN EMPIRE REGION...
WESTERN NEW RIVER VALLEY AND THE MOUNTAINS AND HILLS OF NORTH
CAROLINA FOR THIS EVENING. LOW CLOUD COVER HAS BECOME SCATTERED
ACROSS THE AREA THIS AFTERNOON...WHICH WILL ALLOW FOR ADDITIONAL
DESTABILIZATION AHEAD OF ANOTHER DISTURBANCE APPROACHING FROM
KENTUCKY. A FEW STRONG STORMS WILL BE POSSIBLE THIS EVENING...WITH
LARGE HAIL AND HEAVY DOWNPOURS AS THE PRIMARY THREATS. CANNOT RULE
OUT THE POSSIBILITY OF MORE LOCALIZED FLASH FLOODING AS WELL...
ALTHOUGH STORMS WHICH DEVELOP THIS EVENING WILL MOVE MORE QUICKLY
THAN LAST NIGHT...THEREBY REDUCING THE FLASH FLOOD THREAT.
SOMEWHAT DRIER AIR WILL MAKE ITS WAY INTO OUR AREA SUNDAY MORNING
AS A COLD FRONT PUSHES ACROSS THE REGION. HOWEVER...SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST AS A SLOW MOVING UPPER
LEVEL LOW SETS UP OVER THE UPPER MIDWEST. WILL KEEP OVERNIGHT LOWS
WELL INTO THE 60S TONIGHT THANKS TO ABUNDANT CLOUD COVER AND
UNUSUALLY HIGH DEWPOINT TEMPERATURES.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
WEAK SFC LOW AND ITS ASSOCIATED COLD FRONT WILL BE WELL TO THE
EAST OF THE AREA SUNDAY NIGHT AHEAD OF THE 5H CLOSED SYSTEM THAT
WILL BE WORKING IN FROM THE NW BY MONDAY MORNING. HAVE CONTINUED
THE TREND OF LESS POP LATER SUNDAY NIGHT GIVEN DEEPER MOISTURE
STILL TO THE NW AND THE FRONT TO THE EAST...OTRW MAINLY CHANCE
COVERAGE DURING THE EVENING. AXIS OF THE UPPER LOW WILL PIVOT INTO
THE APPALACHIANS MONDAY WITH EXTENSIVE CLDNS LIMITING HEATING WEST
WHILE SOME BREAKS LIKELY NORTH AND EAST WHERE BETTER CONVECTIVE
BAND POTENTIAL WILL EXIST. COULD ALSO BE WIDESPREAD SCTD SHRA
CLOSER TO THE COLD POOL MOUNTAINS SO GOING WITH LIKELY POPS WEST
MONDAY. LOWS CLOSER TO THE WARMER MAV MOS SUNDAY NIGHT AS THE NAM
APPEARS TOO STRONG WITH COOL ADVECTION BEHIND THE FRONT BUT LIKELY
BEST MONDAY WEST WHERE MAY STAY BELOW 60 WESTERN SLOPES.
UPPER LOW DROPS FARTHER SOUTH MONDAY NIGHT INTO TUESDAY WITH THE
SREF THE FARTHEST TO THE SW. LATEST GFS ALSO SWINGS ANOTHER POTENT
S/W AROUND THE UPPER LOW WHICH LOOKS TO RE-ENERGIZE LIFT ESPCLY
ACROSS THE WEST WHERE UPSLOPE ENHANCEMENT COULD OCCUR. THIS MAY
SPELL ANOTHER ROUND OF HEAVIER RAINFALL OVER THE MOUNTAINS AS
ALTHOUGH EXPECT THE MODELS ARE OVERDONE WITH THIS VORT APPEARS DEEP
RH AND UPSLOPE ENOUGH TO WARRANT HIGHER LIKELY/LOW CAT POPS. LOOKS
LIKE THE HEAVIEST RAINFALL WOULD BE FROM LATE MONDAY NIGHT INTO LATE
TUESDAY AS ALSO SUPPORTED BY THE CANADIAN SO ADDING MENTION IN THE
HWO AS WELL. OTRW GOING WITH HIGH CHANCE POPS ELSW ESPCLY ON TUESDAY
WITH JUST A BIT OF CAPE/INSTABILITY OVER THE EAST WHERE WILL KEEP AT
LEAST AN ISOLATED THUNDER MENTION TUESDAY AFTERNOON. TEMPS EVEN
COOLER MONDAY NIGHT INTO TUESDAY GIVEN CLOUDS/SHRA AND DEVELOPING
EASTERLY FLOW.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UPPER LOW WILL REMAIN ACROSS PARTS OF THE AREA EARLY IN THE
PERIOD AND JUST HOW FAST IT EXITS THE MAIN KEY IN SEEING AT LEAST
A SMALL WINDOW OF DRYING BEFORE THE NEXT SYSTEM APPROACHES BY NEXT
WEEKEND. MODEL DIFFERENCES PERSIST WITH THE ECMWF ROTATING THE
CLOSED SYSTEM ACROSS THE REGION A COUPLE TIMES THRU DAY7 WHILE THE
GFS A LITTLE MORE PROGRESSIVE IN LIFTING THE COLD POOL INTO THE
OLD ERN CANADA TROFFINESS BY WEEKS END. THIS LOOKS A BIT FAST
GIVEN BLOCKINESS WHILE APPEARS ENOUGH UPSTREAM PUSH BY LATE IN THE
WEEK TO SHOVE IT OFFSHORE SO TRENDING THAT WAY WHICH SUPPORTS LESS
POP THU NIGHT THRU FRIDAY NIGHT. HOWEVER BEFORE ANY DRYING TAKES
SHAPE...THE UPPER LOW MAY DIP FAR ENOUGH TO THE SW TO PROMOTE A
MUCH DEEPER EAST/SE FLOW ESPCLY TUE NIGHT INTO EARLY WED WHICH
COULD BRING MORE WIDESPREAD HEAVY RAIN POTENTIAL AS YET ANOTHER
S/W SPOKE ROTATES AROUND THE UPPER SYSTEM. THUS RUNNING WITH
LIKELY POPS ESPCLY WEST TUESDAY NIGHT AND NW THIRD WED WITH HIGH
CHANCES ELSW. MORE CLOUDS COULD LIMIT DEEPER CONVECTION BUT GIVEN
COOLING ALOFT AND DEEP MOISTURE KEPT IN A BIT MORE THUNDER GIVEN
LAPSES ALOFT DESPITE LIMITED HEATING POTENTIAL. SHRA/TSRA THREAT
SHOULD BECOME MORE DIURNAL WHILE SHIFTING NORTH THU-FRIDAY WITH
PERHAPS THE FAR SOUTH GOING DRY BOTH DAYS. OTRW LEFT IN CHANCE
POPS NORTH-NW THU/THU NIGHT AND ONLY SLIGHT POPS ALL AREAS FRIDAY
WHEN MORE SUN APPEARS LIKELY. NEXT CLOSED 5H LOW MAY SHUNT ENOUGH
MOISTURE EAST UNDER THE DEPARTING TROF TO COMBO WITH HEATING FOR
MORE SCTD NATURE SHRA SAT WITH BEST CHANCES IN THE WEST. KEPT
TEMPS CLOSE TO HPC VALUES EXCEPT WARMER AT THE END OF THE WEEK
WHEN THINKING MORE INSOLATION POSSIBLE.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
ONCE AGAIN WE HAVE A BAND OF SHOWERS AND TSTMS MOVG SLOWLY THRU
THE MTNS. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...AND MAY
HAVE SOME GUSTY WINDS AND SMALL HAIL. AIRPORTS MOST LIKELY TO BE
AFFECTED ARE BLACKSBURG AND ROANOKE...THEN WITH A LOWER CHC
EASTWARD AT LYH AND DAN. LOOKS LIKE MOSTLY SHOWERS FOR BLUEFIELD
AND LEWISBURG. AFTER THIS BAND OF CONVECTION MOVES EAST OF THE
AREA AFTER MIDNIGHT...HIGH CONFIDENCE THAT CEILINGS AND VSBYS WILL
DROP TO IFR MOST LOCATIONS. BLF MAY BE THE EXCEPTION.
THE IFR CONDITIONS WILL CONTINUE INTO THE MORNING HOURS...SLOWLY
LIFTING TO VFR TOWARD NOON/EARLY AFTERNOON. ONCE AGAIN SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY
AFTERNOON AS A COLD FRONT MOVES THROUGH THE AREA AND A SLOW
MOVING UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES OUR REGION FROM
THE CENTRAL PLAINS.
SHOWERS AND THUNDERSTORMS WILL STAY WITH THE REGION HEADING INTO
THE EARLY PART OF NEXT WEEK...WITH PERIODS OF MVFR AND IFR
CONDITIONS POSSIBLE DURING THE OVERNIGHT AND MORNING HOURS ACROSS
THE REGION.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ015>017-
032.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ002>004-
019-020.
WV...NONE.
&&
SYNOPSIS...NF
NEAR TERM...JJ/NF
SHORT TERM...JH/PH
LONG TERM...JH
AVIATION...JJ/NFHazardous weather outlook, May 14, 6:54 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 654 PM EDT SAT MAY 14 2011 NCZ001-018-VAZ007-009>013-WVZ042>045-152300- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MERCER-SUMMERS- MONROE-GREENBRIER- 654 PM EDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND HEAVY RAIN AS THE PRIMARY THREATS. SECONDARY THREATS INCLUDE GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PERIODS OF HEAVY RAIN WILL AGAIN BE POSSIBLE ON MONDAY NIGHT THROUGH TUESDAY NIGHT AS A STRONG UPPER LEVEL DISTURBANCE PUSHES ACROSS OUR REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ014-018>020-022>024-033>035-043>047-058-059-152300- ROCKINGHAM-CASWELL-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 654 PM EDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND HEAVY RAIN AS THE PRIMARY THREATS. SECONDARY THREATS INCLUDE GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ002>004-019-020-VAZ015>017-032-152300- ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-GRAYSON-CARROLL-FLOYD- PATRICK- 654 PM EDT SAT MAY 14 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH VERY HEAVY DOWNPOURS. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 14, 4:40 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST GLENVAR 37.27N 80.15W
05/13/2011 E0 MPH ROANOKE VA TRAINED SPOTTER
SEVERAL TREES DOWN IN GLENVAR ALONG WEST MAIN STREET.
&&
KKOSTURALocal storm report, May 14, 4:44 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 3 ESE CATAWBA 37.37N 80.07W
05/13/2011 ROANOKE VA TRAINED SPOTTER
TREES DOWN ALONG 700 BLOCK IN MASON COVE.
&&
KKOSTURALocal storm report, May 14, 5:11 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG LOW GAP 36.53N 80.87W
05/13/2011 SURRY NC TRAINED SPOTTER
SEVERAL TREES DOWN ALONG WEST PINE STREET.
&&
KKOSTURASpecial weather statement, May 14, 6:11 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT SAT MAY 14 2011
NCZ001>003-018-019-VAZ007-009>013-015-016-WVZ042-043-142330-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GILES VA-GRAYSON VA-
MERCER WV-PULASKI VA-SMYTH VA-SUMMERS WV-SURRY NC-TAZEWELL VA-
WATAUGA NC-WILKES NC-WYTHE VA-
611 PM EDT SAT MAY 14 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...ASHE...BLAND...
CARROLL...GILES...GRAYSON...MERCER...PULASKI...SMYTH...SUMMERS...
SURRY...TAZEWELL...WATAUGA...WILKES AND WYTHE COUNTIES...
AT 606 PM EDT...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 10 MILES NORTHEAST OF PINEVILLE TO 4 MILES
WEST OF GLENDALE SPRINGS...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND MAY
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
STORMS WILL BE NEAR BOISSEVAIN...SUGAR GROVE...WAGONER...AND GRASSY
CREEK AROUND 615 PM...VOLNEY...COALDALE...POCAHONTAS...AND BURKES
GARDEN AROUND 620 PM...BRAMWELL AND AND MOUTH OF WILSON AROUND 625
PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3725 8174 3721 8168 3721 8156 3728 8142
3752 8122 3758 8120 3761 8108 3772 8098
3770 8090 3781 8093 3781 8085 3625 8089
3633 8177 3635 8173 3641 8175 3657 8170
3663 8161 3692 8184 3698 8179 3714 8191
KKSpecial weather statement, May 14, 7:12 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT SAT MAY 14 2011
VAZ010>014-018-WVZ044-150015-
BLAND VA-CRAIG VA-GILES VA-MONROE WV-MONTGOMERY VA-PULASKI VA-
WYTHE VA-
712 PM EDT SAT MAY 14 2011
...A STRONG THUNDERSTORM WILL AFFECT BLAND...CRAIG...GILES...
MONROE...MONTGOMERY...PULASKI AND WYTHE COUNTIES...
AT 709 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MAX MEADOWS...
MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LONG SPUR...AND ALLISONIA AROUND 720 PM...
DRAPER...AND KIMBERLING AROUND 725 PM...PULASKI...AND MECHANICSBURG
AROUND 730 PM...CLAYTOR LAKE STATE PARK...AND WHITE GATE AROUND 745
PM...DUBLIN AND AND CLAYTOR DAM AROUND 750 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3732 8026 3731 8026 3724 8019 3722 8019
3685 8088 3707 8111 3730 8095 3731 8092
3735 8085 3739 8088 3751 8081 3764 8071
KKSpecial weather statement, May 14, 7:16 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT SAT MAY 14 2011
NCZ003-004-020-150015-
STOKES NC-SURRY NC-YADKIN NC-
716 PM EDT SAT MAY 14 2011
...A STRONG THUNDERSTORM WILL AFFECT STOKES...SURRY AND YADKIN
COUNTIES...
AT 714 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER YADKINVILLE...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR NEBO...NEBO...AND CRUTCHFIELD AROUND 725
PM...ROCKFORD...FAIRVIEW...AND FAIRVIEW AROUND 730 PM...EAST BEND
AROUND 735 PM...PILOT MOUNTAIN STATE PARK...SILOAM AND AND LEVEL
CROSS AROUND 740 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3605 8080 3606 8088 3656 8082 3656 8080
3643 8003 3641 8003 3625 8028 3626 8044
3614 8044 3604 8058
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 9:23 PM EDT | Special Weather Statement | RNK | Patrick | 67 min |
| May 14, 10:20 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 55 min |
| May 14, 10:49 PM EDT | Special Weather Statement | RNK | Franklin | 56 min |
| May 14, 11:45 PM EDT | Special Weather Statement | RNK | Campbell | 60 min |
| May 15, 2:31 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Charlotte | 59 min |
| May 15, 3:37 PM EDT | Special Weather Statement | RNK | Charlotte | 53 min |
| May 15, 5:01 PM EDT | Special Weather Statement | RNK | City of Danville | 59 min |
| May 15, 5:08 PM EDT | Special Weather Statement | RNK | Appomattox | 67 min |
| May 15, 5:48 PM EDT | Special Weather Statement | RNK | Buckingham | 57 min |
| May 15, 5:51 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 54 min |
| May 15, 6:19 PM EDT | Special Weather Statement | RNK | Patrick | 56 min |
| May 15, 7:23 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 67 min |
| May 14, 9:16 PM EDT | Special Weather Statement | RNK | Yadkin | 59 min |
| May 15, 2:45 AM EDT | Special Weather Statement | RNK | Rockingham | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.